Back to Ask the Diabetes Team Ask the Diabetes Team

From Hazel Park, Michigan, USA:

My 12 year old daughter showed high levels of blood acetone in the emergency room, and I was told it could be either of two things -- she was using inhalants of some kind, or she could have diabetes. I know I am her mother, but I believe her when she tells me she didn't use anything, and we have a family history of diabetes on both sides of our family. Is this true about acetone?


The causes of blood acetone include:

  1. Fasting, or if ill, not eating for a while, causing breakdown of fats to ketones which the test measures. While I don't know why your daughter was in the in ER, this is common if she was vomiting.
  2. An inherited abnormality of metabolism which is not likely as it makes infants ill.
  3. If it were diabetes, the blood sugar should be high most of the time.
  4. Substance abuse is actually news to me, but I understand reported according to an ER doctor.


Original posting 26 Feb 2002
Posted to Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.